Illinois, 2011

Damaging Winds in Illinois, July 11, 2011

July 11, 2011 · NWS ILX · 2 events in 1 county or zone

A weak upper-level disturbance interacting with a very warm and humid airmass triggered isolated thunderstorms during the morning of July 11th. The storms produced wind damage across parts of southern and eastern Fulton County before dissipating as they tracked further eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance interacting with a very warm and humid airmass triggered isolated thunderstorms during the morning of July 11th. The storms produced wind damage across parts of southern and eastern Fulton County before dissipating as they tracked further eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 4:53 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 11, 4:53 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
553 AM CDT MON JUL 11 2011

.DISCUSSION...
ISSUED 300 AM CDT MON JUL 11 2011

MAIN WEATHER STORY IN THE IMMEDIATE SHORT-TERM WILL BE THE HEAT
AND HUMIDITY TODAY...AS AFTERNOON HEAT INDEX VALUES RISE WELL
ABOVE 100 DEGREES. FURTHER OUT...ATTENTION TURNS TO CONVECTION
CHANCES AND COOLER TEMPS AS FRONTAL BOUNDARY DROPS SOUTHWARD INTO
CENTRAL ILLINOIS.

SHORT TERM...TODAY THROUGH WEDNESDAY

SEVERAL CLUSTERS OF THUNDERSTORMS HAVE DEVELOPED ALONG SYNOPTIC
COLD FRONT STRETCHING FROM MINNESOTA TO NEBRASKA EARLY THIS
MORNING. THIS CONVECTION IS BEING AIDED BY A VIGOROUS SHORT-WAVE
TRACKING ACROSS THE NORTHERN PLAINS AND A 35 TO 40KT LOW-LEVEL
JET. MODELS ARE NOT HANDLING THE CURRENT SCENARIO PARTICULARLY
WELL...SO SHORT-TERM FORECAST WILL BE BASED PRIMARILY ON LATEST
SATELLITE/RADAR TRENDS AS WELL AS BASIC CONCEPTUAL MODELS.

00Z UPPER AIR ANALYSIS CONTINUED TO SHOW A STRONG RIDGE OF HIGH
PRESSURE SPRAWLING FROM THE CENTRAL PLAINS EASTWARD INTO THE OHIO
RIVER VALLEY. VERY WARM/SUBSIDENT AIR BENEATH THIS RIDGE HAS
CREATED A HEALTHY CAP...CHARACTERIZED BY 700MB TEMPS OF 14 TO 16C.
CAP IS WEAKER FURTHER NORTH FROM MINNESOTA E/SE INTO THE GREAT
LAKES AND THINK THIS WILL BE THE PRIMARY ZONE OF CONVECTION TODAY.
EARLY MORNING STORMS CURRENTLY OVER WESTERN IOWA WILL LIKELY TRACK
EASTWARD ACROSS NORTHERN ILLINOIS BETWEEN 12Z AND 18Z...POSSIBLY
BRUSHING THE FAR NORTHERN KILX CWA. AFTER THAT...ADDITIONAL
CONVECTION MAY BE HARD TO COME BY TODAY AS AIRMASS REMAINS CAPPED.
THINK MOST LOGICAL MODEL APPEARS TO BE THE LOCAL WRF...WHICH KEEPS
CENTRAL ILLINOIS DRY FOR MUCH OF THE DAY UNTIL COLD FRONT SAGS
SOUTHWARD DURING THE MID TO LATE AFTERNOON. GIVEN DECENT
CONVERGENCE ALONG THE FRONT...SCATTERED THUNDERSTORMS WILL LIKELY
DEVELOP IMMEDIATELY ALONG THE BOUNDARY ACROSS NORTHERN ILLINOIS
AFTER 18Z. SOME OF THESE STORMS MAY DROP INTO NORTH-CENTRAL
ILLINOIS AS THE DAY PROGRESSES. HAVE ADJUSTED POPS
ACCORDINGLY...MAINLY TO FOCUS HIGHEST RAIN CHANCES ALONG AND NORTH
OF I-74. HAVE BROUGHT SLIGHT CHANCE POPS AS FAR SOUTH AS I-70
DURING THE AFTERNOON...BUT HAVE MAINTAINED DRY CONDITIONS FURTHER
SOUTH.

BIG STORY TODAY WILL BE THE HEAT...AS HIGH TEMPERATURES SOAR INTO
THE LOWER TO MIDDLE 90S. DEWPOINTS REACHED THE UPPER 70S TO AROUND
80 DEGREES YESTERDAY AFTERNOON IN THE VICINITY OF AN ADVANCING
WARM FRONT...AND EXPECT SIMILAR READINGS TODAY. THIS WILL PRODUCE
HEAT INDEX VALUES OF 105 TO 110 ACROSS THE BOARD...WITH POTENTIALLY
HIGHER NUMBERS IN EXCESS OF 110 SOUTH OF I-70. WILL THEREFORE
EXTEND THE HEAT ADVISORY TO COVER THE ENTIRE AREA...INCLUDING
PEORIA/GALESBURG WHICH HAD PREVIOUSLY BEEN LEFT OUT DUE TO
UNCERTAINTIES CONCERNING POTENTIAL OUTFLOW FROM OVERNIGHT STORM
COMPLEX ACROSS NORTHERN ILLINOIS. DAY SHIFT WILL NEED TO MONITOR
AREAS SOUTH OF I-70...AS THE ADVISORY MAY NEED TO BE UPGRADED TO A
WARNING THERE.

COLD FRONT WILL DROP INTO CENTRAL ILLINOIS AND REMAIN IN THE
VICINITY TONIGHT THROUGH WEDNESDAY. AS SUCH...WILL FEATURE CHANCE
POPS THROUGH THE ENTIRE PERIOD. SPC HAS INDICATED SLIGHT RISK
FOR SEVERE ON TUESDAY...HOWEVER THINK MAIN THREAT FROM STORMS WILL
BE LOCALLY HEAVY RAINFALL DUE TO HIGH PRECIPITABLE WATER VALUES IN
EXCESS OF 2 INCHES. MAY ALSO SEE SOME GUSTY WINDS WITH A FEW OF
THE STORMS...BUT OVERALL AREAL COVERAGE WILL LIKELY NOT BE THAT
GREAT. FRONT WILL GET PUSHED FURTHER SOUTHWARD BY WEDNESDAY
NIGHT...RESULTING IN AN END TO THE RAIN CHANCES.

LONG TERM...THURSDAY THROUGH SUNDAY

HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES ON THURSDAY...PROVIDING
A COOLER/LESS HUMID E/NE FLOW ACROSS CENTRAL ILLINOIS. HIGH TEMPS
WILL REMAIN IN THE LOWER TO MIDDLE 80S. AFTER THAT...UPPER RIDGE
WILL BUILD BACK EASTWARD INTO THE MIDWEST WITH GUSTO OVER THE
WEEKEND...WITH THE LATEST ECMWF SHOWING A 599DM HIGH CENTERED OVER
NORTHERN MISSOURI BY SUNDAY EVENING. AS HEIGHTS RISE AND THE FRONT
GETS PUSHED BACK NORTHWARD...MAY SEE A FEW ISOLATED SHOWERS/STORMS
ON FRIDAY...FOLLOWED BY INCREASING HEAT AND HUMIDITY FOR SATURDAY
AND SUNDAY.

&&

.AVIATION...
ISSUED 550 AM CDT MON JUL 11 2011

MAIN FORECAST CONCERN WILL BE COVERAGE OF CONVECTION THIS MORNING
ACRS THE NORTH...AND OVER THE ENTIRE AREA LATER THIS AFTERNOON AND
EVENING AS A WEAK COOL FRONT EDGES CLOSER TO CENTRAL IL.

CONVECTION CONTINUES TO TRACK ENE ACRS EASTERN IOWA WITH THE BULK
OF THE ACTIVITY EXPECTED TO REMAIN TO THE NORTH OF THE TAF SITES
THIS MORNING. HOWEVER...WILL INCLUDE A VCTS AT PIA AS THEY WILL BE
THE CLOSEST TO THE ACTIVITY AND MAY BE AFFECTED BY THE OUTFLOW
BOUNDARY IN THE 12Z-14Z TIME FRAME. FURTHER SOUTH...THE ATMOSPHERE
IS FAIRLY WELL CAPPED WITH A SIGNIFICANT WARM LAYER FROM 850-700 MB.
LOCAL MVFR VSBYS IN FOG AND HAZE SHOULD GIVE WAY TO VFR CONDITIONS
OUTSIDE ANY TSRA TODAY. AFTR 20Z ACRS THE PIA AREA...IT APPEARS
ENOUGH LOW LEVEL CONVERGENCE AHEAD OF THE FRONT MAY BE ENOUGH TO
BREAK THE CAP AND BRING AT LEAST WDLY SCT TSRA TO THE AREA. FOR
NOW WILL INCLUDE A VCTS AT PIA AND BMI AFTR 19Z TO ACCOUNT FOR
THIS POSSIBLE DEVELOPMENT ALONG THE AFOREMENTIONED BOUNDARY.
SCATTERED TSRA PSBL INTO THIS EVENING WITH A DIURNAL WEAKENING
TREND EXPCTD AFTR 03Z. MVFR VSBYS PSBL AGAIN LATE TNT IN FOG/HZ.
SFC WINDS WILL BE FROM THE SOUTH THIS MORNING AT AROUND 10 KTS
AND THEN BEGIN TO VEER MORE INTO THE SOUTHWEST THIS AFTN AT 10
TO 15 KTS. WINDS TONIGHT WILL TREND MORE TOWARDS A WESTERLY
DIRECTION AT LESS THAN 10 KTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 11, 4:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
500 AM CDT MON JUL 11 2011

ILZ027>031-036>038-040>042-047>051-121100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
500 AM CDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL CLIMB TO BETWEEN 105 AND 110 DEGREES THIS
AFTERNOON.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY
ALONG AND NORTH OF INTERSTATE 74. A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL. LATER THIS
AFTERNOON AS A COLD FRONT EDGES CLOSER TO THE AREA...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA. A
FEW OF THE STORMS THIS AFTERNOON INTO THIS EVENING MAY PRODUCE
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL.

FOR INTERESTS ALONG THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM WILL
REMAIN IN FLOOD FOR THE NEXT DAY OR TWO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLIGHTLY COOLER WEATHER WILL PUSH IN FROM THE NORTHWEST ON TUESDAY
WITH HEAT INDEX VALUES RANGING FROM 92 IN THE NORTH TO NEAR 102 IN
THE SOUTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY
AND WEDNESDAY. A FEW OF THE STORMS TUESDAY AFTERNOON AND EVENING
MAY BE SEVERE...WITH THE PRIMARY THREAT BEING FROM DAMAGING STRAIGHT
LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON AND
EVENING...FROM 300 PM UNTIL 900 PM.

ILZ043>046-052>057-061-121100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
500 AM CDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RISE TO 105 TO 110 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY DURING
THE MID AFTERNOON THROUGH EARLY EVENING HOURS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS ALONG
WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLIGHT COOLER AIR WILL FILTER SOUTH INTO THE AREA ON TUESDAY WITH
AFTERNOON HEAT INDEX VALUES OF BETWEEN 96 AND 102 DEGREES. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY AS
THE WEAK COOL FRONT WILL BE SLOW TO PUSH SOUTH OF THE AREA. A FEW
OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE
WITH THE PRIMARY THREAT BEING FROM DAMAGING STRAIGHT LINE WINDS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
PRIMARILY FROM 400 PM UNTIL 10 PM.

ILZ062-063-066>068-071>073-121100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
500 AM CDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 106 TO 111 DEGREES.

A FEW THUNDERSTORMS MAY DEVELOP DURING LATE AFTERNOON AND EVENING
HOURS. A SEVERE STORM WILL BE POSSIBLE WITH THE MAIN THREAT BEING
FROM DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA AGAIN ON
TUESDAY BUT BY WEDNESDAY...A COOL FRONT MAY BRING SOME TEMPORARY
RELIEF TO THE AREA. HEAT INDEX VALUES TUESDAY AFTERNOON WILL
RANGE FROM 105 TO 110 DEGREES. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ON TUESDAY AND WEDNESDAY AS A WEAK COOL FRONT EDGES SOUTH
INTO OUR AREA. A FEW OF THE THUNDERSTORMS ON TUESDAY AFTERNOON AND
EVENING MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING FROM DAMAGING
STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 600 PM CDT THIS EVENING.

SMITH

In the hours before

Special weather statement, Jul 11, 5:53 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
653 AM CDT MON JUL 11 2011

ILZ036-040-041-047-111245-
CASS-FULTON-MASON-SCHUYLER-
653 AM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SCHUYLER...
SOUTHWESTERN FULTON AND SOUTHWESTERN MASON COUNTIES UNTIL 745 AM
CDT...

AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RUSHVILLE...MOVING EAST AT
35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RUSHVILLE...
  BROWNING...
  ASTORIA...

OTHER LOCATIONS AFFECTED INCLUDE...FREDERICK...SNICARTE AND BLUFF
CITY.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4034 9025 4006 9015 3999 9061 4002 9062
      4005 9068 4007 9068 4008 9071 4010 9071
      4010 9077 4015 9078
TIME...MOT...LOC 1152Z 262DEG 32KT 4008 9064

SMITH
Special weather statement, Jul 11, 6:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
715 AM CDT MON JUL 11 2011

ILZ036-041-111315-
FULTON-MASON-
715 AM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MASON AND SOUTHERN
FULTON COUNTIES UNTIL 815 AM CDT...

AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF IPAVA...OR 8 MILES SOUTHWEST
OF LEWISTOWN...MOVING EAST AT 35 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LEWISTOWN...
  HAVANA...

OTHER LOCATIONS AFFECTED INCLUDE...DUNCAN MILLS...CHATAUQUA PARK...
LITTLE AMERICA...LIVERPOOL...TOPEKA AND GOOFY RIDGE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4047 8997 4033 8984 4022 9029 4036 9034
TIME...MOT...LOC 1215Z 251DEG 31KT 4031 9020

SMITH

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 11, 6:15 AM CST to 6:20 AM CST
Where
Fulton County, 2.07 mi S of Duncan Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
40.300, -90.180

Numerous trees and tree branches were blown down near Duncan Mills. A semi trailer was tipped over and about 2 acres of corn were flattened in the area.

Thunderstorm Wind, Fulton

When
July 11, 6:15 AM CST to 6:20 AM CST
Where
Fulton County, Ipava
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.350, -90.320

A power pole was blown down near Ipava causing a few power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333412, 333416.